Aa
A
A
A
Close
Heart Disease Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Maybe IST and Constant awareness of heartbeating!

I am now 2 months post ablation for avnrt(slow pathway), atrial tachycardia, and extrsystolies.  All three burns done in the crista termanalis region.  I still experience short periods of gradual speedups,(usually gets up to 100bpm) some pvc's and pac's. My resting hr on toprol is 74bpm. It seems as though the episodes are less severe but a little more frequent. My EP has stated that I may have IST temporary or permanent.  The jury is still out. I am constantly aware of my heart rhythm and that sometimes makes me anxious and I wonder if I am creating the speedups due to adrenaline release.  Prior to ablation I was rarely aware of heart beat. Questions today are: 1)What can I do to become less aware of the heartbeat? Right now I am on Toprol XL, 50mg per day in divided doses. 2.  Would it be a good plan to try a different beta blocker or do you feel I am getting the best out of the Toprol given my symptoms above? 3. Could I be adding to the problem because of adrenaline?  When these eipisodes occure I do deep breathing which helps sometimes to shorten the episodes.  I am hopeful that this will resolve over time but if not I want to be as informed as possible as to ways to help minimize the episodes.  If this were one of your patients with the above, what beta blocker would you recommend?  What other recommendations would you give? I might add that prior to this I was not an overly anxious person.  I believe that these types of problems, even thou not life threatning, can cause greater damage to one mentally then physically and I truly want to avoid that. Thanks!
30 Responses
Avatar universal
glassheart46,

Happy Holidays.

Firstly, the presence of a resting heartrate in the 70s virtually excludes IST as a possibility.

Q1:"What can I do to become less aware of the heartbeat?"

Some people have good luck with "alternative" strategies, such as yoga, biofeedback, or imaging techniques.

Q2:"Would it be a good plan to try a different beta blocker or do you feel I am getting the best out of the Toprol given my symptoms above?"

A high dose of metoprolol could be tried.

Q3:"Could I be adding to the problem because of adrenaline?"

Do you mean to say "Could anxiety be contributing?"  If that's what you mean, then Yes, absolutely.

Q4:"what beta blocker would you recommend?"

I usually start with metoprolol (Toprol), and then try nadolol if the toprol isn't agreeing with them.

Good luck.



Avatar universal
First, I sympathize with you.  You seem to be having a very rough time with these symptoms after having a procedure done that you had hopes would end them.

But I have to say, you are probably not helping the situation by continually focusing on what your heart is doing.  Stop taking your pulse.  Stop pausing what you are doing when you feel the tell tale "flip flops" in your chest.  Practice ignoring them.  Briefly tell yourself you are fine and go about your business.  If you don't exercise, start if it is ok with your doctor.  Push yourself, push yourself hard.  

You will not die from these ectopic beats, nor is some very mild intermittent tachycardia going to kill you or harm you.  You have to tell yourself this every day until it becomes part of your belief system.  You have done all you can thus far, but spending your life taking your pulse and worrying about heart rates and skipped or extra beats is probably contributing to the fact that you can't ignore them.

I have pvc's, pac's, and frequent runs of mild to moderate tachycardia all the time.  I KNOW they won't kill me, and because I don't focus on them, they don't bother me at all.  I exercise on an elliptical trainer for about an hour a day, and also do weight training.  I have been having some chest pain, but since having it evaluated and diagnosed as atypical angina that will ALSO not kill me, I take reasonable care and just go about my life.  Don't have time to worry about the "what ifs".  

I know it sounds harsh, but I truly believe if you cease any and all activities involving worry about your heart, you will eventually desensitise yourself to feeling them.  If I concentrate hard enough, I can feel plenty of pvc's.  So why on earth would I WANT to concentrate on feeling them?  

Again, I don't want to diminish what you are feeling, but it is obvious you are spending a lot of time focusing on your heart.  Try to find SOMETHING else that you can devote lots of time and energy on, and consciously STOP YOURSELF from thinking and worrying about your heart.  It won't help, and is making your life miserable.  

Wishing you a healthy, happy New Year.
Avatar universal
Just a comment. I had an ablation done in2001 for SVT. I also had ALOT of palpitations afterwards. I used to keep one of those heart rate monitors on almost all the time to watch my heartrate. The doc put me on toprol and after a while I started to feel better. I also learned what triggered the palps for me and stopped drinking or eating these things. I now am off the toprol and hardly ever get them. I think the further away from the ablation you get the better you feel.
Avatar universal
Absolutely correct.

The more attention you give something, they more it will grow.

  I don't consciously use the technique you describe, but it is just something I have always done intuitively.  As a nurse, I see people absolutely crippled by fear of disease or over attention to minor symptoms.  To the point where they just stop enjoying life altogether.  

Life is too short.  Find something to do that you love, and do it.  Don't let obsessive thoughts ruin your life.

(along that line, fear of illness often has an obsessive component and can be helped by a trial of medications used in obsessive compulsive disorders).
Avatar universal
Merry Christmas to you as well!  Yes, I found that splitting the Toprol seemed to be better.  My EP doc agreed and gave me permission to take the split dose as he to felt it would be better for the palps.  Hope you are doing well too Hank.
Avatar universal
glassheart, christie's message has a Lot of merit..a tough love kinda thing;

within the world of 'panic syndrome', there is a term 'HFA - Heart Focused Attetion' used to describe how some folks Focus maladaptively on these symptoms to the point of these maladaptive behavioral practices becoming a much bigger problem than the underlying symptoms;

your nickname here, even while being evocative, is indicative of your global view;

a practice called 'mindfullness' training (see the books of Jon Kabat-Zinn whose programs have had a lot of success with chronic pain syndromes starting with his clinic at the Univ. of Mass/Worcester's pain clinic)...the underlying concept comes from Buddhism and involves viewing (paying 'attention') your perceptions of your body's signs 'in the moment' without 'judging' them...anxiety comes from projections into the future (depresssion in views of the past)...just be 'here now' and kinda get up close and personal with pain/symptoms/sensation without judging and projecting...a process a bit like 'normalization'...it's a little slippery to quickly absorb but when practiced regularly (and after a time, often in short bits during the daily routine) it has proven effective in chronic pain and anxiety syndromes not withstanding the underlying pathology;

be well;
//
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.